Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Vaginal Bleeding

09/25/2009

Question:

i have been having vaginal bleeding for a while now.it stops whenever i take primolut n and then starts again when i stop taking it.the ultrasound says there are tiny follicles in my ovaries and i have features of polycystic ovaries. my doc does not believe this as she claims that its not possible for a woman who has a child to be diagnosed with pcos. i feel fainty,should be because i have lost so much blood.i also have abdominal cramps, back pain and pain all over my body.i am really scared. i hope its just pcos. please is this condition suggestive of a more serious ailment like cancer of the ovaries,uterus,cervix or so?

Answer:

Polycystic ovarian syndrome, or PCOS, is a misleading name.  A woman does not have to have cysts in the ovary to have this problem.  PCOS is a combination of not ovulating regularly (and therefore having infrequent periods) and having higher-than-normal levels of male-type hormone (androgens). Although women with PCOS may have difficulty getting pregnant, it is quite possible for women with children to develop PCOS.

Because periods are not triggered regularly in women with PCOS, the lining of the uterus may build up between periods, causing heavy, painful periods when bleeding does occur.  Over many years, this buildup may predispose a woman to cancer of the uterus, which is why it is important to treat this condition with hormones - like oral contraceptives or progesterone therapy - to prevent such a problem.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University